Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 706, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2017, 5:49 PM CDT for Kiowa County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 23, 2017, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:55 PM CDT | TSTM WND GST 60 | Hobart, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WUUS54 KOUN 232249
SVROUN
OKC075-232330-
/O.NEW.KOUN.SV.W.0706.170723T2249Z-170723T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
549 PM CDT SUN JUL 23 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
North central Kiowa County in southwestern Oklahoma...
* Until 630 PM CDT
* At 548 PM CDT, a severe thunderstorm was located near Hobart, and
is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hobart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3490 9904 3499 9921 3508 9913 3504 9898
TIME...MOT...LOC 2248Z 041DEG 1KT 3500 9909
HAIL...1.00IN
WIND...60MPH
$$
MAHALE1 follow-up statement
615
WWUS54 KOUN 232326
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
626 PM CDT SUN JUL 23 2017
OKC075-232336-
/O.EXP.KOUN.SV.W.0706.000000T0000Z-170723T2330Z/
Kiowa OK-
626 PM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3490 9904 3499 9921 3508 9913 3504 9898
TIME...MOT...LOC 2326Z 041DEG 1KT 3499 9910
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 23, 2:36 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Sun Jul 23 2017
.DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.
Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.
Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 96 74 97 / 40 20 20 10
Hobart OK 74 97 75 99 / 40 30 20 10
Wichita Falls TX 74 97 74 99 / 50 30 20 10
Gage OK 68 96 72 98 / 30 20 20 10
Ponca City OK 72 96 74 98 / 20 10 10 10
Durant OK 75 94 73 97 / 50 30 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
028-029-040-041-046-047-050>052.
Excessive Heat Warning until 8 PM CDT this evening for
OKZ030>032-042-043-048.
TX...None.
&&
12/11Hazardous weather outlook, Jul 23, 3:25 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 325 PM CDT Sun Jul 23 2017 OKZ004>048-050>052-TXZ083>090-242030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 325 PM CDT Sun Jul 23 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heat... Hot and humid conditions continue across the region. Heat index values over 100 degrees will be common across much of central and southern Oklahoma and north Texas. The most dangerous conditions will be across southeast Oklahoma where the combination of hot temperatures and high humidity will result in heat index values at or above 110 degrees. Please continue to practice good heat safety. Stay hydrated and take breaks in the shade if you are working or playing outside. Never leave children or pets along in vehicles. Look before you lock! .Thunderstorms... Isolated to scattered thunderstorms are expected this afternoon into the evening. There is a Marginal Risk of severe thunderstorms across all of the area except northern Oklahoma. Gusty, damaging wind gusts are the primary concern, along with locally heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Heat... After a brief dip to more seasonable temperatures, Monday and Tuesday, temperatures from 95 to 105 degrees will return Wednesday through the end of next week. .Thunderstorms... Thunderstorm chances may return late Thursday into Friday across northern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jul 23, 5:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG SEMINOLE 35.24N 96.65W
07/23/2017 SEMINOLE OK PUBLIC
TREE DOWN FROM STRONG WIND
&&
MBSSpecial weather statement, Jul 23, 5:29 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
529 PM CDT SUN JUL 23 2017
OKZ035-038-232300-
Kiowa OK-Comanche OK-
529 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
northwestern Comanche Counties Until 600 PM CDT...
AT 529 PM CDT, a strong thunderstorm was located 9 miles northeast of
Cooperton, moving southwest at 10 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Cooperton and northwestern Wichita Mountains Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3494 9900 3507 9875 3497 9862 3494 9862
3474 9880
TIME...MOT...LOC 2229Z 50DEG 8KT 3496 9876
MAHALELocal storm report, Jul 23, 5:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG NORMAN 35.22N 97.44W
07/23/2017 CLEVELAND OK BROADCAST MEDIA
TREE DOWNED INTO POWERLINES BY STRONG WINDS AT THE
INTERSECTION OF PARK DRIVE AND WEST SYMMES STREET
&&
MBSSpecial weather statement, Jul 23, 5:38 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 538 PM CDT SUN JUL 23 2017 OKZ021-232315- Beckham OK- 538 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Beckham County Until 615 PM CDT... AT 537 PM CDT, a strong thunderstorm was located 6 miles southwest of Elk City, moving southwest at 10 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Locations impacted include... Elk City, Sayre and Carter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3547 9951 3540 9936 3517 9937 3531 9974 TIME...MOT...LOC 2237Z 51DEG 8KT 3536 9951 MAHALE
Special weather statement, Jul 23, 5:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 539 PM CDT SUN JUL 23 2017 OKZ023-027-232315- Grady OK-Caddo OK- 539 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and east central Caddo Counties Until 615 PM CDT... AT 537 PM CDT, a strong thunderstorm was located near Verden, moving southeast at 15 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Chickasha, Verden, Norge, Tabler, Lake Chickasha, Ninnekah and Laverty. This includes Interstate 44 between mile markers 72 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3509 9819 3521 9804 3506 9777 3487 9799 TIME...MOT...LOC 2237Z 314DEG 12KT 3511 9805 11
Special weather statement, Jul 23, 5:43 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 543 PM CDT SUN JUL 23 2017 OKZ035-232315- Kiowa OK- 543 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa County Until 615 PM CDT... AT 542 PM CDT, a strong thunderstorm was located near Hobart, moving southeast at 5 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Hobart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3506 9921 3509 9902 3491 9886 3488 9920 TIME...MOT...LOC 2242Z 333DEG 4KT 3499 9909 MAHALE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:11 PM CDT | Special Weather Statement | OUN | Lincoln | 34 min |
| Jul 23, 3:43 PM CDT | Special Weather Statement | OUN | Lincoln | 17 min |
| Jul 23, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 33 min |
| Jul 23, 4:07 PM CDT | Special Weather Statement | OUN | Love | 23 min |
| Jul 23, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 46 min |
| Jul 23, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 45 min |
| Jul 23, 4:17 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 43 min |
| Jul 23, 4:19 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 26 min |
| Jul 23, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 38 min |
| Jul 23, 4:37 PM CDT | Special Weather Statement | OUN | Washita | 23 min |
| Jul 23, 4:48 PM CDT | Special Weather Statement | OUN | Caddo | 27 min |
| Jul 23, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 49 min |
| Jul 23, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 47 min |
| Jul 23, 5:00 PM CDT | Special Weather Statement | OUN | Comanche | 30 min |
| Jul 23, 5:02 PM CDT | Special Weather Statement | OUN | Seminole | 28 min |
| Jul 23, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 46 min |
| Jul 23, 5:29 PM CDT | Special Weather Statement | OUN | Kiowa | 31 min |
| Jul 23, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 19 min |
| Jul 23, 5:38 PM CDT | Special Weather Statement | OUN | Beckham | 37 min |
| Jul 23, 5:39 PM CDT | Special Weather Statement | OUN | Grady | 36 min |
| Jul 23, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 48 min |
| Jul 23, 5:43 PM CDT | Special Weather Statement | OUN | Kiowa | 32 min |
| Jul 23, 5:50 PM CDT | Special Weather Statement | OUN | McClain | 25 min |
| Jul 23, 5:59 PM CDT | Special Weather Statement | OUN | Garvin, Pontotoc | 31 min |
| Jul 23, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 51 min |
| Jul 23, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 22 min |
| Jul 23, 6:15 PM CDT | Areal Flood Advisory | OUN | Beckham | 3 hr |
| Jul 23, 6:20 PM CDT | Special Weather Statement | OUN | Roger Mills | 25 min |
| Jul 23, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 40 min |
| Jul 23, 6:29 PM CDT | Areal Flood Advisory | OUN | Kiowa | 3 hr |
| Jul 23, 6:30 PM CDT | Special Weather Statement | OUN | Atoka, Carter, Coal, Johnston | 30 min |
| Jul 23, 6:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| Jul 23, 6:54 PM CDT | Areal Flood Advisory | OUN | Caddo, Kiowa | 3 hr |
| Jul 23, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.